DEAR DR. DONOHUE: Lately, on television, they have been telling women about the terrible side effects to the jawbone that Fosamax and Actonel create. I am sure other readers would like to see your comments. – M.L.

ANSWER: Many readers have expressed concerns about these medicines. They are the bisphosphonates – Fosamax, Actonel, Boniva (all oral medicines) and two injection preparations, Zometa and Aredia. These drugs slow the resorption of bone, a daily event, as bones are constantly being remodeled. Following resorption, bones are rebuilt, but at older ages the resorption process outpaces the rebuilding process and bones become fragile and osteoporotic. The bisphosphonates are the most effective drugs in combating osteoporosis.

They are also effective in restoring bone to which cancer has spread. Cancers of the breast, prostate, lung and kidney often travel to bones and weaken them. Multiple myeloma, a cancer of the bone marrow, does the same thing. To strengthen cancer-riddled bones, bisphosphonates are given in high doses. Three years ago, an association between bisphosphonates and jaw osteonecrosis was made. Osteonecrosis is death of a section of bone. Since then, other cases have been reported. Most of them – 94 percent in one series – occurred in people treated for bone cancer with high doses of the drugs. Only a few occurred in people treated with oral medicines for osteoporosis.

Dental surgery and dental infections appear to increase the risk of jaw osteonecrosis. For that reason, it is good practice to have all major dental work performed prior to taking these medicines. Keep in mind that osteoporosis has major complications. Fragile bones are subject to breaking, and hip fractures cause great disability. Osteoporosis so weakens backbones that they cannot support body weight and they become squashed – compression fractures, a most painful condition. I wouldn’t hesitate to take bisphosphonates.

DEAR DR. DONOHUE: I take Lipitor before going to bed and eat grapefruit every morning. The Lipitor information warns “Do not eat grapefruit or drink grapefruit juice when taking this medicine.” I’ve ignored the warning for 20 years, with no harmful results. I was told there won’t be a problem if there are several hours between eating grapefruit and taking the medicine. Right? – D.B.

ANSWER: Grapefruit and grapefruit juice block the breakdown of some medicines, so their blood concentration can rise to high levels. You are an example of this not being important. In your case, the increased level has done no harm. Others, however, should not take a chance. The effects of grapefruit and grapefruit juice last for 24 hours, so they shouldn’t be eaten if a drug is on the list of affected medicines. When taking those medicines, it’s prudent not to eat grapefruit or drink its juice.

DEAR DR. DONOHUE: I have a very slow heartbeat and am told I need a pacemaker. I am dizzy much of the day, and the slow heartbeat is said to be a factor. On the other hand, I take five high-blood-pressure pills a day, and each one clearly states it can cause dizziness. I need someone to clear the confusion on this situation. – J.G.

ANSWER: Ask your doctor if it would be safe to eliminate one or two of your blood pressure medicines for a short time. If you have your own blood pressure monitor, you can keep track of your pressure, and you can see if your dizziness is related to the blood pressure medicine. If you don’t have a blood pressure monitor, perhaps a visiting nurse can take your pressure every day when you’re off the medicines. A slow heartbeat is another valid explanation for dizziness. Perhaps your EKG shows a malfunction of your heart’s natural pacemaker. If so, then you can scratch the blood pressure medicines off the list of possible causes. The decision should be for the pacemaker. Installing a pacemaker is not a stressful operation. You feel quite good right after it’s been inserted. Symptoms should disappear immediately.

DEAR DR. DONOHUE: Something strange has been happening to me. My lips and tongue become swollen in the late evening. They don’t do it every night, and they don’t itch. I’ve kept track of what I eat, and there’s no apparent relationship between the swelling and any particular food. What’s going on? Whom should I see? – R.A.

ANSWER: You describe angioedema. “Angio” refers to blood vessels, and “edema” to swelling. It’s much like hives. With hives, blood vessels leak fluid, and the surface of the skin develops a local accumulation of fluid in the familiar hive breakout. Hives itch; angioedema doesn’t. With angioedema, the leaky blood vessels are deeper, and fluid spills into the tissues beneath the skin; they swell. That’s what’s happening to your lips and your tongue.

Angioedema comes about for many of the same reasons that hives do. Allergies are one of those reasons, and food allergies are common offenders. You’ve done a smart thing to keep a food record. Nuts, fish and shellfish are among the more common food allergens. Medicines are another frequent angioedema cause, and aspirin is near the top of medicine causes. Infections can trigger angioedema. Sinus infections and herpes are often implicated. Pregnancy can bring it on, as can either an underactive or overactive thyroid gland. In a small number of people, cancers such as lymphomas (lymph node cancers) have led to it. In a few instances, heredity is the basis of the swelling. Antihistamines can usually control swelling.

At times, they are used in combination with medicines that lessen stomach acid production, like Tagamet, Zantac and Pepcid. Those work because they have an antihistamine action in addition to their action in suppressing stomach acid. Histamine is one of the body chemicals that cause blood vessel leakage. If, with an outbreak, you have trouble swallowing or breathing, have someone take you to an emergency facility right away. You’ll need injectable medicines for quick relief of the swelling. A dermatologist or an allergist can track down the cause for you.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.